Colorado, 2011Winter Storm and Winter Weather in Colorado, December 12 to 14, 2011
December 12 to 14, 2011 · NWS GJT · 13 events in 13 counties and zones
A large scale and slow moving Pacific trough produced significant and locally heavy snowfall to many areas of western Colorado.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large scale and slow moving Pacific trough produced significant and locally heavy snowfall to many areas of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 12, 10:34 AM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Dec 12, 10:34 AM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1034 AM MST MON DEC 12 2011
.UPDATE...
NO CHANGES TO THE CURRENT WINTER WEATHER HIGHLIGHTS...BUT THIS
WILL NEED TO REASSESSED AS THE MODEL TREND ADVECTS A MOIST STORM
SYSTEM INTO THE SRN PORTION OF THE FORECAST AREA. IN THE LATEST
FORECAST UPDATE...INCREASED POPS FOR THIS AFTERNOON ACROSS
SOUTHEAST UTAH AS MOISTURE TRANSPORT INCREASES ACROSS SE UTAH AND
SW COLORADO. COOLING CLOUD TOPS APPROACHING THE FOUR CORNERS WILL
SPREAD ACROSS THE SRN AREAS THIS AFTERNOON. PRECIPITATION HAS INCREASED
ALONG THE ARIZONA AND NEW MEXICO BORDER WITH SOME LIGHT SNOW
OBSERVED AT GALLUP.
INCOMING MODEL DATA INDICATE FAIRLY STRONG UPWARDS MOTION ACROSS
SW COLORADO BY TUESDAY NIGHT. THE NAM SUGGEST A FAIRLY STRONG MID
LEVEL CLOSED CIRCULATION THAT WILL TAP INTO MORE PACIFIC MOISTURE.
NAM HAS BEEN FASTER TO MOVE THIS SYSTEM DOWNSTREAM WITH THIS
EVOLVING PATTERN. BUT IF OTHER MODELS CONCUR OR SHOW SIMILAR
DETAILS...THEN THE CURRENT SNOWFALL FORECAST WILL NEED TO BE
BOOSTED WITH POSSIBLE CHANGES TO THE WINTER HIGHLIGHTS.
&&
.AVIATION... /18Z TAF ISSUANCE/
LOWERING CIGS WILL BE THE PRIMARY CONCERN AT ALL TAF SITES THIS
AFTERNOON AND EVENING AS CLOUDS AND PRECIPITATION ADVANCE NORTHWARD.
VFR CONDITIONS SHOULD REMAIN THE PRIMARY CATEGORY THROUGH 00Z BUT
WITH MVFR CIGS/VSBY EXPECTED IN ISOLATED TO SCATTERED -SHRA/-SHSN
AFTER 21Z. MOUNTAIN TOPS MAY BECOME OBSCURED AT TIMES AROUND KASE AND
KEGE TONIGHT. CONDITIONS ARE EXPECTED TO FURTHER DETERIORATE TUESDAY.
FOR SE UT/SW CO...RAIN WILL MIX WITH SNOW AT LOWER ELEVATIONS
RESULTING IN MVFR CIGS AND VSBY WITH AREAS OF IFR CONDITIONS FOR AIR
FIELDS SOUTH OF THE ABAJO AND SAN JUAN MOUNTAINS. THE SOUTHERN
MOUNTAINS WILL BE FREQUENTLY OBSCURED IN SNOW.
&&
.PREV DISCUSSION... /ISSUED 432 AM MST MON DEC 12 2011/
SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...
THE TROF LOCATED OFF THE CENTRAL CA COAST FORMS A CLOSED CIRCULATION
JUST OFF L.A. TODAY. THIS SPREADS MOISTURE NORTHWARD IN A
SOUTHWESTERLY FLOW. CURRENT WATER VAPOR IMAGERY SHOWS A NICE
BAROCLINIC LEAF STRUCTURE ASSOCIATED WITH THIS MOISTURE. MODELS
INDICATE SPECIFIC HUMIDITY ALSO RISES TO A RESPECTABLE 3 G/KG BY THIS
EVENING OVER THE SRN PORTION OF THE CWA. AT THE SAME TIME A 115 KT
JET SEGMENT WILL BE ROTATING THROUGH THE BASE OF THE UPPER LOW...
WHILE THE MAIN JET ENERGY WILL STAY TO THE EAST OF OUR CWA SOME
UPPER DIVERGENCE WILL OCCUR. THERE IS ALSO A NICE COUPLET OF LOW
LEVEL CONVERGENCE AND UPPER LEVEL DIVERGENCE LATE THIS AFTERNOON.
WITH ABOVE FEATURES IN MIND HAVE DECIDED TO UPGRADE THE CURRENT
WATCH TO A WINTER STORM WARNING FOR THE SOUTHERN SAN JUANS AND THE
PAGOSA AREA. WILL ALSO INCLUDE THE ABAJO AND LA-SAL MTNS OF SERN UT
AND THE NRN SAN JUANS AND UNCOMPAHGRE PLATEAU IN A ADVISORY. LASTLY
IT ALSO LOOKS LIKE THE VALLEYS OF SWRN CO WILL RECEIVE 4-6 INCHES OF
SNOW...STARTING THIS EVENING.
THE CLOSED UPPER CIRCULATION WILL MOVE SLOWLY EASTWARD TONIGHT WITH
PRECIP CONTINUING IN THE HIGHLIGHT AREAS. THE NORTHERN MTNS ON THE
OTHER HAND WILL STRUGGLE TO GET ANYMORE THAN AN INCH OR TWO. OVERALL
DYNAMICS NOT REAL CONCENTRATED AND OROGRAPHIC POTENTIAL IS MODERATE
AT BEST WITH H7 WINDS ONLY AROUND 10-15 KTS. HOWEVER A NEARLY
SATURATED DENDRITIC ZONE AND STEEP LAPSE RATES SHOULD HELP TO
ACHIEVE SNOWFALL AMOUNTS. THE LATEST MODELS SHOW A BIT OF A BREAK
TUESDAY...BUT SHOWER ACTIVITY SHOULD CONTINUE OVER MOST OF THE SRN
CWA ALBEIT A LITTLE LIGHTER. HIGHLIGHTS MAY NEED TO BE REEVALUATED IF
THE BREAK IS MORE PROLONGED AND SECONDARY SURGE OF PRECIP ASSOCIATED
WITH TROF PASSAGE TUESDAY NIGHT AND WEDNESDAY DOESNT MATERIALIZE.
HOWEVER RIGHT NOW EXPECT SNOW TO REDEVELOP TUESDAY NIGHT AS FLOW
BEGINS TO COME AROUND TO THE WEST AND THE NRN MTNS WILL NOW HAVE A
CHANCE TO PICK UP A LITTLE SNOWFALL. WINDS WILL VEER TO THE NORTHWEST
WEDNESDAY AFTER TROF PASSAGE AND PRECIP WILL BEGIN TO DECREASE FROM
THE WEST...WHILE SHOWERS LINGER OVER THE MTNS OF THE REGION.
LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE PACIFIC STORM PHASES WITH THE NORTHERN STREAM WEDNESDAY...MOVING
ACROSS THE AREA AS AN OPEN WAVE. RESIDUAL MOISTURE...OROGRAPHICS...
AND POSITIVE VORTICITY ADVECTION WILL COMBINE TO BRING ADDITIONAL
SNOWFALL TO THE MOUNTAINS AND HIGH VALLEYS. AS THE SHORTWAVE'S
TROUGH AXIS SHIFTS EAST OF THE DIVIDE ON WEDNESDAY NIGHT...SHOWERS
WILL DIMINISH.
MODELS ALL AGREE THE FORECAST AREA WILL SEE A PERIOD OF QUIET WEATHER
THURSDAY...THOUGH DIFFERENCES BEGIN TO SHOW UP BETWEEN MEDIUM RANGE
MODELS.
SPECIFICALLY...THE DGEX AND ECMWF DRIVE A COHERENT SHORTWAVE TROUGH
FROM THE PACIFIC NORTHWEST TO NORTHERN UTAH BY 00Z FRIDAY. IN
CONTRAST...THE CMC-NH AND GFS SPLIT THE FLOW ALLOWING SOME OF THE
SHORTWAVE ENERGY TO MOVE THROUGH THE U.S. NORTHERN TIER WHILE CARVING
OUT A CLOSED LOW OVER THE EASTERN PACIFIC. SHOULD THE DGEX/ECMWF
SOLUTION VERIFY...SHOWERS WOULD DEVELOP ACROSS THE AREA THURSDAY
NIGHT AND CONTINUE OVER MUCH OF THE AREA FRIDAY. THE GFS/CMC
SOLUTIONS...ON THE OTHER HAND...POINT TO DRY WEATHER BENEATH A BROAD
COL AREA BETWEEN THE NORTHERN SHORTWAVE AND THE CLOSED EASTERN
PACIFIC LOW. GIVEN SIGNIFICANT MODEL DIFFERENCES...WILL CONTINUE WITH
THE BLENDED MODEL FORECAST WHICH FEATURES LOW CHANCES THURSDAY NIGHT
AND FRIDAY...MAINLY FOR THE MOUNTAINS.
ODDLY...THE SOUTHWARD MOVING CLOSED LOW CIRCULATION OF THE DGEX/ECMWF
SOLUTIONS MOVES TO THE SOUTHWEST FRIDAY NIGHT WHILE THE EASTERN
PACIFIC LOW IN THE GFS/CMC SOLUTIONS DRIFTS EASTWARD. THEY CONVERGE
OVER THE NORTHERN BAJA REGION BY 12Z SATURDAY. AT THIS POINT...ALL
MODELS SHOWED MOISTURE WILL BE CONFINED TO AREAS SOUTH OF THE
FORECAST AREA AND DRY WEATHER WILL RETURN FOR SATURDAY.
THE MODELS DIVERGE AGAIN SATURDAY NIGHT INTO SUNDAY AS THE GFS OPENS
AND LIFTS THE LOW NORTHEASTWARD ACROSS THE REGION ON SUNDAY. IN
CONTRAST...THE ECMWF KEEPS THE LOW CLOSED OFF AND IT DRIFTS SLOWLY
EASTWARD ALONG THE BORDER OF NORTHERN MEXICO. AS PREVIOUSLY...ONE
SOLUTION (GFS IN THIS CASE) SUGGEST GOOD PRECIPITATION CHANCES
WHILE THE OTHER (ECMWF) IS COMPLETELY DRY. GIVEN LACK OF CONSISTENCY
...WILL AGAIN GO TO THE BLENDED SOLUTION WHICH FAVORED LOW END
POPS...MAINLY OVER THE SOUTHERN MOUNTAINS.
AS MENTIONED IN PREVIOUS DISCUSSION...TEMPERATURES WILL SHOW LITTLE
CHANGE DURING THE LATTER PART OF THE WEEK AND INTO THE WEEKEND.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL NOON MST WEDNESDAY FOR ZONES 017-
018.
WINTER STORM WARNING UNTIL NOON MST WEDNESDAY FOR ZONES 019-023.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MST
WEDNESDAY FOR ZONES 021-022.
UT...WINTER WEATHER ADVISORY UNTIL NOON MST WEDNESDAY FOR ZONE 028.
&&
UPDATE.......PF
SHORT TERM...MC
LONG TERM....NL
AVIATION.....JADHazardous weather outlook, Dec 12, 5:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST MON DEC 12 2011
COZ001>014-017>023-UTZ022>025-027>029-131300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST MON DEC 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...REST OF TODAY AND TONIGHT
WINTER WEATHER HIGHLIGHTS FOR SNOW WILL COME INTO EFFECT OVER THE
SOUTHERN MOUNTAINS THIS AFTERNOON...AND EXPAND TO INCLUDE THE VALLEYS
OF SOUTHWESTERN COLORADO TONIGHT. ELSEWHERE NO SIGNIFICANT WEATHER IS
EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PEOPLE PLANNING TRAVEL OVER THE MOUNTAINS TUESDAY AND WEDNESDAY
SHOULD ANTICIPATE WINTER DRIVING CONDITIONS. THE CHANCE OF SNOW...
WITH RAIN IN THE LOWER VALLEYS WILL MOVE IN FROM THE SOUTH BEGINNING
THIS AFTERNOON. SNOWFALL WILL THEN SPREAD NORTHWARD ACROSS THE AREA
TONIGHT THROUGH TUESDAY NIGHT. A FOOT OR MORE OF SNOW IS EXPECTED IN
THE SOUTHWEST SAN JUAN MOUNTAINS BY WEDNESDAY MORNING...WITH LESSER
AMOUNTS IN THE CENTRAL MOUNTAINS. SNOW WILL DIMINISH FROM THE WEST
WEDNESDAY AFTERNOON.
AFTER A LULL THURSDAY...THERE WILL BE A SLIGHT CHANCE OF SNOW OVER
THE MOUNTAINS FRIDAY...SATURDAY...AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS.
TGJT
Winter Storm, Southwestern San Juan Mountains
- When
- December 12, 12:00 PM MST to December 14, 4:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall ranged from 11 to 24 inches. Locally higher amounts included 27 inches at the Weminuche SNOTEL site. Wind gusts ranged from 25 to 50 mph mostly at ridgetop level.
Winter Weather, Northwestern San Juan Mountains
- When
- December 12, 12:00 PM MST to December 14, 4:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall ranged from 8 to 12 inches. Locally higher amounts included 14 inches at Lizard Head Pass.
Winter Weather, Animas River Basin
- When
- December 12, 1:00 PM MST to December 13, 11:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall ranged from 2 to 5 inches.
Winter Weather, San Juan River Basin
- When
- December 12, 2:00 PM MST to December 14, 10:00 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall ranged from 4 to 6 inches.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- December 12, 4:00 PM MST to December 14, 1:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall ranged from 3 to 12 inches.
Winter Weather, Roan and Tavaputs Plateaus
- When
- December 12, 8:00 PM MST to December 14, 12:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall ranged from 5 to 8 inches.
Winter Weather, Grand and Battlement Mesas
- When
- December 12, 8:00 PM MST to December 14, 12:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall ranged from 5 to 12 inches. Locally heavier amounts up to 14 inches were measired on the north and west areas of the Grand Mesa.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- December 12, 9:00 PM MST to December 14, 5:00 AM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Snowfall ranged from 3 to 6 inches above the 5500 foot level.
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- December 12, 9:00 PM MST to December 14, 8:00 AM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Snowfall generally ranged from 3 to 6 inches. Locally higher amounts of 7 to 9 inches were measured in the Norwood area.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 13, 1:00 AM MST to December 14, 3:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall ranged from 3 to 12 inches. Locally higher amounts included 14 inches on Schofield Pass.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 13, 2:00 AM MST to December 14, 3:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 10 inches were measured.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- December 13, 11:00 PM MST to December 14, 9:00 AM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Snowfall ranged from 3 to 6 inches. Locally higher amounts of 7 inches were measured.
Winter Weather, Debeque to Silt Corridor
- When
- December 14, 12:00 AM MST to 6:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 4 inches were measured in the western portion of the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, December 12 to 14, 201113 events
- Heavy Snow in Arizona, December 12 to 14, 20116 events
- Heavy Snow in Arizona, December 12 to 14, 20115 events
- Winter Storm and Winter Weather in Utah, December 12 to 14, 20114 events
- Funnel Clouds in California, December 12, 20112 events
- High Wind in Alaska, December 12 to 13, 201170 kt wind · 2 events
- Frost and Freeze in Oregon, December 12, 20111 event
- Winter Storm in California, December 12 to 13, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351920, 352108, 352113, 352112, 352114, 352116, 352117, 352115, 352119, 352118, 352121, 352120, 352122.